Hi All, I've had an increase in anxiety lately, (have a lot on my plate) and was referred to a therapist (talk therapy) and a psychiatrist (meds). He prescribed Duloxetine (generic Cymbalta). I just started taking it at home last week on my 3 days off. The first week is 20 mg./day with a 10 mg./day increase every week until I reach 60 mg./day. First day I had stomach issues but then realized I had eaten something with milk in it. That could have accounted for the gut upset. Next day guts were OK. I felt slightly dizzy/spacey and tired but could handle that. I noticed my pupils were dilated, giving me the appearance of being "high". That was not troublesome. What I found upsetting was I felt devoid or detached of my emotions. In a situation that I would normally get tearful or cry, I couldn't get an emotional reaction. This was frightening. I felt like my body and mind were in one spot and my emotions in another area. I was unable to connect with them. I kind of felt half human. (Remember Star Trek-the Vulcans had no emotions? Kind of like Mr. Spock.)
The list of side effects are enough to scare you to death and I don't like what I've read about the "withdrawal" when you taper off (to discontinue taking it) either. My "shrink" says he'd like me to take it for a year, then taper off over 6 months. I'm having serious reservations about getting started on this drug. I believe my anxiety is situational due to life circumstances. I have 5 years before I can retire. I believe that, once these "situations" are no longer present, I will be able to manage whatever anxiety I have. I am also in talk therapy.
Any one else have this weird emotional disconnection/distancing when taking this drug?
Hi Susana- People have reported feeling disconnected and or void of emotions while taking antidepressants. If you feel that hesitant in taking Cymbalta you should talk to your doctor. If you feel that you can manage your anxiety without meds and just therapy, you can give it a try. Sometimes we should listen to our intuition. You can also ask your doctor about Buspar for the anxiety. It has a low side effect profile and is non-addictive. Make the best decision for you.
23 Apr 2017
Absolutely yes. That's one reason why I'm slowly tapering off it. It is a monster to free yourself from. Taking it for a year may well cause you to safely taper off of for over 2-3 yrs. it is not for the faint of heart! It can mess with your digestive tract, your thought processes, your emotions, your skin (itchy hives). Check out the online group 'Cymbalta Hurts Worse'. Talk therapy is great, walking, any kind of exercise, a hobby? A book club? I've run the gamut of most of the meds like Cymbalta/:duloxetine, and have determined, for me, that the healthiest and best way to reduce anxiety is through outdoor exercise (increase endorphins) and doing things resulting in instant gratification. (Reading a 'fun' book, sending a happy email to my kids, grandkids, eating an all fruit ice pop. )
Everyone is different. I hope you will find a more effective way to relax and reduce anxiety than through the big C. Hope this helps! Trish
5 Aug 2017
Yes I know exactly what you are talking about. It's like I am heading to my Fathers' funeral right now, and even though my heart is utterly broken, there are no emotions like to cry. It is embarrassing. I feel like people think I don't care about him and Other than my child and my husband parents have my heart. I have been on Cymbalta just about ever since it has been out. Good luck!
1 Jun 2018
Cymbalta left me unable to cry. I have used it for 11 years. In the past few months I have finally had tears
1 Jun 2018
I am not taking cymbalta. But I have had the emotionless feeling. I agree with you that it is frightening. I was always put on a different anti depressant. Could you talk to your Dr. about that?
28 Jul 2019
I Did I NOT cry... I have been on cymbalta for several years. I ran out one Christmas and was out for almost 2 weeks. After about 3 days. I cried a most everyday. At. Tv. Songs. Moodiness. Etc. When. I got back on my. Cymbalta. The crying stopped. Even at a best friends funeral. Etc. I have mentioned it to Dr. On concern. It can't be healthy to be so numb.
28 Jul 2019
Hi everyone. I started taking Cymbalta/Duloxetine over 10 years ago for chronic nerve pain. I started having side effects right away but I didn’t connect them with Cymbalta. It affected my memory, speech, eyesight, hearing and my teeth. I had perfect teeth when I started taking this medication. I had one tooth break down the middle and one tooth broke off at the gum line. I ended up with many cavities and enamel loss. I had anxiety, depression and suicidal thoughts for the first time in my life. As far as emotions go I had none. I never cried and I lost interest in everything and everyone. I had no motivation. It was like the saying ‘My get up and go got up and went’. Cymbalta also affected my metabolism and I ended up gaining over 80 pounds. I never had weight problems before; even after having my 5 children I always went back to my normal weight.
Cymbalta affected my pain; not by making it better; but by making it worse. My joints were inflamed and in so much pain. I also had muscle pain; then muscle weakness and ended up with muscle loss. My face, hands and feet were swollen and they hurt. My stomach was bloated and I looked and felt like I was pregnant. I lost a lot of my hair and the hair I had left was dry and unhealthy. I ended up with high blood pressure, high cholesterol and high liver enzymes. I had to start using a cane and I was diagnosed with Fibromyalgia. I was bedridden for 3 years and on one of my good days I started to research all my symptoms. Well Cymbalta came up and it lead me to a Cymbalta group where there were thousands of people who were taking this medication and they were having the same problems that I was having. I couldn’t believe it! (There are over 20,000 people in this group now). I read the files and one was on how to safely taper off Cymbalta/Duloxetine. There are also files that give information on natural remedies to help with your problems instead of getting your body and brain dependent on these types of medications. I continued reading posts from people who were tapering off slowly until I was ready to start tapering myself. I started my taper in 2017 and I’m down from 60 mg to less than 1 mg (5 beads). I took breaks from my taper during special occasions; such as my Mom’s, children’s and grandchildren’s birthday parties, Thanksgiving and Christmas. I have 5 children (plus their partners) and 9 grandchildren so that’s a lot of birthday parties and I make it to every one now. I’m so happy to say that every side effect is gone now and I found out that I was misdiagnosed with Fibromyalgia. The anxiety, depression and suicidal thoughts are completely gone. I just had blood work done and my cholesterol and liver enzymes are good again. My blood pressure is back to normal also. I’ve found during this last year that I’ve been crying a lot. Sometimes I even cry over commercials and shows that I don’t even like. I’ve been told that it’s my emotions coming back and gosh it feels good to have them again. I have my own car now and I’m driving again. I’ve started a short exercise routine and I’m losing weight. I no longer look or feel like I’m pregnant. I’m loving life again and I look forward to going out. I still get tired easily so I have to watch myself and not overdo it. I sure wish someone would have warned me about the side effects of Cymbalta/Duloxetine. I would never had taken that first one. I realize now that I should have researched it myself but I was in so much pain that I couldn’t hardly think straight. I will never take another medication like Cymbalta/Duloxetine again and I will never advise anyone to take it. Be sure to do your research everyone. Take care and I wish you all the best. Cindy
1 Aug 2019
I recently stopped taking Cymbalta after 7 years. Withdrawal has been a bear. I went from no highs or lows to shedding tears over songs on the radio and losing my temper with everyone. Hope this emotional roller coaster ends soon.
3 Feb 2020
I am presently taking only 20mg. I put my dog down and it concerned me that I did not get emotional. It really has me concerned. I was on 60mg late last year and felt it was making me numb. Thought 20mg would be better.
Subscribe to Drugs.com newsletters for the latest medication news, alerts, new drug approvals and more.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include IBM Watson Micromedex (updated 2 Sep 2020), Cerner Multum™ (updated 1 Sep 2020), Wolters Kluwer™ (updated 31 Aug 2020) and others.